A little over five years ago, my GP ordered a routine chest x-ray. Once the results were in, my GP's office called me up and said that the doctor needed to see me right away. No they wouldn't tell me why. Well, I immediately thought that my chest x-ray must show that I either had TB or heart disease, or even lung cancer. Having just seen a similar but tragic storyline on a popular medical show — my imagination was running wild! I can't tell you how relieved I was when my doctor told me I had small fractures in my spine. Compared to thinking I had cancer, bone fractures that I didn't even know I had, seemed like nothing to worry about. I shouldn't have been quite so relieved.These days many women my age are getting the bad news that our bones are not in good shape. Osteoporosis treatments are now all the big thing. Fosamax, Boniva, Actonel, and a few others make up big advertising in magazines, radio and on TV.
Once my fractures showed up on the x-ray, I was referred for a bone scan of my spine and hip. The scan showed that I had Osteoporosis in my spine and Osteopenia (not as bad as Osteoporosis, but with considerable bone thinning) in my hips. I was immediately referred to an Endocrinologist for treatment.
For the last five years I've been on a prescription of weekly Fosamax — most of that time without any ill effects. In fact, my bones have improved since I starting taking the treatment. Unfortunately, I began to have what I called, "achy bones." The day after taking Fosamax, my wrists, forearms and thigh bones would ache.. It started in the muscles and seem to go down to the bone. This is one of the side effects of this type of medication.
I didn't even realize this until I lost two weeks worth of Fosamax while I was traveling. My guess is that it slipped out of my bag. I figured after several years of never missing a single does , two weeks without Fosamax wouldn't kill me. Until I stopped, I hadn't realize how badly my muscles and bones were hurting. Almost immediately I started to feel better. I returned home and it was a week before I remembered to take the Fosamax again. The day after I got severe pain. It lasted a two days. I stopped taking Fosamax and called my Endocrinologist.
Long story short, I asked my doctor if I could stop taking Fosamax. Although I was getting side effects, my scans showed that my bones were getting better. I no longer had Osteoporosis but had reverted to Osteopenia. Feeling that I could still derive benefit from the treatment, my doctor decided to change my weekly prescription to a monthly prescription called Actonel. Hopefully, this would be better for me. Not so, the pain got worse and lasted a more than a week. So I ending up TELLING my doctor, that I would not be resuming my treatment.
Oddly enough, there is an opinion within the medical community about stopping treatment after five years. The ideas is that women should take a break from the medication in order to lessen the severity of side effects. There is even evidence that women taking Fosamax for at least five years, can stop taking it and still derive benefit. There are many theories on this, and as my doctor had to admit, that there is no one-size fits all answer. He mentioned a yearly intervenes drug called Reclast. Although a once a year treatment sounds like a good thing, I'll have to do more research before I consider taking this type of injection.
Since I stopped taking Fosamax, I have stepped up my calcium and vitamin D intake. I try to do weight bearing exercises at least 5-6 times a week. At the end of the year I'll be taking another bone scan. My doctor and I will then decide what course of treatment I will pursue. In the meantime, I have a lot of research to do on the subject. I'll gladly take all the input I can get to help me make an informed decision.